Extraintestinal manifestations in patients with inflammatory bowel disease (IBD) are frequently observed.
Little is known about the efficacy of anti–tumor necrosis factor (TNF) in extraintestinal manifestations management.
Dr Stephan Vavricka assessed the effect of 3 anti-TNF agents on extraintestinal manifestation evolution.
Data on 1249 patients from the Swiss IBD Cohort Study (SIBDCS) were analyzed.
All extraintestinal manifestations were diagnosed by relevant specialists.
Response was classified into improvement, stable disease, and clinical worsening based on the physician's interpretation.
|In more than 72%, a clinical response of the underlying extraintestinal manifestations to anti-TNF therapy was observed|
|Inflammatory Bowel Diseases|
Of the 366 patients with at least 1 extraintestinal manifestation, the team found that 58% were ever treated with an anti-TNF.
A total of 299 treatments were started for 355 extraintestinal manifestations.
The researchers noted that patients with extraintestinal manifestations were significantly more often treated with anti-TNF compared with those without extraintestinal manifestations.
The team found that infliximab was the most frequently used drug.
The research team observed that in more than 72%, a clinical response of the underlying extraintestinal manifestations to anti-TNF therapy was observed.
In 43% of patients, anti-TNF treatments were started for the purpose of treating extraintestinal manifestations rather than IBD.
Response rates to anti-TNF were generally good and best for psoriasis, aphthous stomatitis, uveitis, and peripheral arthritis.
In 11 patients, the researchers found that 14 extraintestinal manifestations occurred under anti-TNF treatment.
Dr Vavricka's team concludes, "Anti-TNF was frequently used among patients with extraintestinal manifestations."
"In more than 40%, anti-TNF treatments are started to treat extraintestinal manifestations rather than IBD."
"Given the good response rates, anti-TNF seems to be a valuable option in the treatment of extraintestinal manifestations, whereas appearance of extraintestinal manifestations under anti-TNF does not seem to be a source of considerable concern."